PMRGCAuk
6,937 members10,942 posts

GCA or prednisone head noises

Thank all you wonderful folks who replied to me, you helped me so much!

I did get some sleep last night and felt better after taking 5 mg of prednisone on top of the 40 I take in the morning. Concerns are not all gone though. Maybe I will hear from the rheumy today, I’m mostly going to rest to get ready for the specialty opthomologist appointment tomorrow. Getting angry didn’t help my head yesterday! My sister is taking me to the appointment and it’s a ways away and a stressful drive.

Has anyone had a shot of prednisone with a flare like seems to be going on with me instead of raising the dose higher to 50, 60, etc? If this works it seems like it would be better in that it wouldn’t add to the length of time being on a such a high dose. Is this only done in the ER? Should I ask the rheumy about this option. Or maybe just take the additional until things settle a bit.

I’m wondering what the doctor will check in my eyes tomorrow. I know she will be doing tests, I will be there all morning. It is a clinic connected to a university medical school, so I have some confidence in it. How have you all fared at the opthomologist?

Thanks again for all the warm and concerned replies from “the aunties”, (if there was an uncle in there, thank you too).

14 Replies
oldestnewest

Sometimes they give an infusion - most shots are depot steroids which release over a period of time so the immediate effect isn't as great.

Very few of us in the UK would see an opthalmologist unless they had visual problems and many don't. Rheumatologists may ask for a check but that's probably about it - I stand to be corrected if I am wrong.

Reply

I wasn’t referred to an ophthalmologist but chose to see one privately once diagnosed because of the problems with my blurred vision and especially as I already had ocular hypertension.

As for what your ophthalmologist will do, he will use drops to dilate your pupils so that he can look for any signs of GCA such as a halo effect or any problems with the optic nerve. I do hope he/she will be able to reassure you that all is well.

2 likes
Reply

Of course what I forgot to mention is that in the UK an optometrist (optician) can do all the tests and interpet them - and you don't have to wait for a hospital appointment. Here in Italy I have to go to the hospital specialist just to get pressures done - and since they are overworked the wait is not inconsiderable.

Reply

Yes, I used to have to go to hospital for regular pressure checks once referred. I still see my ophthalmologist as my pressures are not good at responding to the drops and the latest drops had to be stopped because of an allergic reaction on my skin. On top of this I’ve recently managed to get poked in the eye (don’t ask, but no it wasn’t Mike!) so now have a nice (not!) flashing going on - posterior vitreous detachment!

Reply

Oh pooh - if not Mike, also not a grandchild I hope!!!

Reply

No, how about a clothes horse?!!! Well, it was dark, the middle of the night and I needed a new toilet roll from the floor of the airing cupboard!!😱

Reply

Ouch! That made me cringe and promise myself I will move my clothes horse to less dangerous location than it is at present.

Reply

Made me cringe a bit too, Poopadoop. Good job I’d been to the loo first!😡

1 like
Reply

Now you know - I'd have classed you as the sort of person who always had the replacement on top of the loo!!!!!!Though NOT with a crocheted cover...

1 like
Reply

Mum never taught me how to crochet!!!😀

1 like
Reply

Mine neither!

2 likes
Reply

😂

Reply

Hi, my experience with prednisone is max 50mg per day. Went over accidentally and had a non-pleasant side effect.

Always check in with your GP if your thinking about increasing your dose. Don't just react to your symptoms desperate for an answer, at least make a call to your GP.

Reply

Thank you, I did finally talk to him. I took only 5 extra for 2 daysso hopefully that won’t be a problem reducing back to 40. I see him next week.

Reply

You may also like...